Tennessee, 2015Damaging Winds in Tennessee, September 30, 2015
September 30, 2015 · NWS MRX · 2 events in 2 counties and zones
A couple thunderstorms developed in a weakly unstable air mass producing just enough wind energy to down a few trees in the lake way area of Central East Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple thunderstorms developed in a weakly unstable air mass producing just enough wind energy to down a few trees in the lake way area of Central East Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 30, 2:16 PM EST, 2 hours 2 minutes earlier.
Area forecast discussion, Sep 30, 2:16 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 PM EDT WED SEP 30 2015
.SHORT TERM (THIS AFTERNOON THROUGH THURSDAY)...SATELLITE/RADAR
SHOWS A DISTINCT SHORT-WAVE MOVING ACROSS SOUTHEAST KENTUCKY. THE
FORCING WITH THIS WAVE AND FRONTAL BOUNDARY MOVING SLOWLY EAST
ACROSS THE PLATEAU ARE PRODUCING AN AREA OF SHOWERS AND POSSIBLY A
THUNDERSTORM. THIS ACTIVITY WILL MOVE ACROSS THE REST OF THE REGION
THROUGH THIS EVENING.
FOR TONIGHT...WAVE MOVES EAST...BUT ANOTHER MORE PRONOUNCED SYSTEM
IS ON IT'S HEALS AND WILL MOVE INTO THE TENNESSEE VALLEY FOR LATE
TONIGHT/THURSDAY. ISENTROPIC LIFT AND LARGE SCALE FORCING WILL
COMBINED TO RE-DEVELOP SHOWER ACTIVITY OVER THE REGION BY EARLY
THUSRDAY MORNING. INSTABILITY LACKING...SO WILL KEEP THUNDER OUT OF
THE FORECAST FOR THURSDAY.
CLOUD COVER AND RAINFALL WILL KEEP TEMPERATURES IN A NARROW RANGE
FOR TONIGHT AND THURSDAY.
.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...QUITE A BIT HAS
CHANGED FROM YESTERDAYS DISCUSSION. THIS WEEKEND HAS THE POTENTIAL
TO BE MUCH WETTER THAN WHAT MODELS WERE PREVIOUSLY SHOWING.
THURSDAY NIGHT WE HAVE AN UPPER LEVEL TROUGH IN PLACE ACROSS THE
SOUTHEASTERN US WITH A CLOSED LOW SOMEWHERE TO OUR SOUTH. THIS LOW
STAYS IN POSITION THROUGH FRIDAY PROVIDING CHANCES OF SHOWERS
THROUGH THE DAY AREA-WIDE...MOSTLY LIGHT QPF AMOUNTS EXPECTED.
FRIDAY NIGHT INTO SATURDAY IS WHERE THINGS GET INTERESTING. PAST FEW
RUNS OF THE GFS NOW SHOW THE CLOSED UPPER LOW PULLING IN HURRICANE
JOAQUIN FROM THE ATLANTIC AND DRAWING IT TOWARD THE CAROLINAS. THE
FRIDAY NIGHT THROUGH SATURDAY NIGHT TIME-PERIOD HAS THE POTENTIAL TO
BE QUITE ACTIVE WITH MODERATE TO HEAVE RAINFALL ACROSS THE AREA.
WILL NOT GET INTO SPECIFICS AT THIS TIME AS THERE IS MUCH
UNCERTAINTY REGARDING HOW THESE TWO FEATURES INTERACT AND EVOLVE
OVERTIME AS SCENARIOS LIKE THIS DON'T OCCUR VERY OFTEN. THE
SITUATION IS FURTHER MUDDLED BY THE FACT THAT THE ECMWF STILL KEEPS
JOAQUIN WELL OFF THE COAST AND NEVER MERGE THE TWO FEATURES. IF
THESE SYSTEMS MERGE THERE WILL BE A THREAT FOR HEAVY RAINFALL FRIDAY
NIGHT THROUGH SATURDAY NIGHT. LEANING TOWARD MORE OF A GFS SOLUTION
AT THIS TIME. SO BASED ON THE GFS...IT APPEARS THE BEST THREAT FOR
HEAVY RAINFALL LIES ACROSS THE CAROLINAS WITH OUR EASTERN MOST AREAS
BEING ON THE PERIPHERY OF THE HEAVY RAINFALL THREAT. SEVERAL INCHES
OF RAIN POSSIBLE ACROSS THE EASTERN MOST AREAS BASED ON THE
FEATURES MERGING...ANYWHERE FROM 2 TO 5 INCHES WITH LOCALLY HIGHER
AMOUNTS. THESE AMOUNTS COULD POSE FLOODING CONCERNS FOR OUR RIVERS.
STAY UP TO DATE WITH THE LATEST DATA AS THINGS COULD MOST CERTAINLY
CHANGE.
SUNDAY THE LOW IS OVER THE CAROLINAS AND STILL ALLOW FOR RAIN
CHANCES ACROSS THE AREA DUE TO WRAP AROUND MOISTURE. SUNDAY QPF
AMOUNTS LOOK MUCH LOWER THOUGH. STILL SOME RAIN CHANCES IN ON MONDAY
AS THIS SYSTEM BEGINS TO PULL AWAY WITH MAINLY LIGHT PRECIP. WE MAY
EVEN SEE SOME CLEARING SKIES LATE IN THE DAY ON MONDAY. TUESDAY AND
WEDNESDAY RIDGING HAS BUILT IN AND WILL ALLOW FOR DRY CONDITIONS AND
CLEAR SKIES. TEMPERATURES THROUGH MOST OF THE LONGTERM WILL BE BELOW
NORMAL DUE TO INCREASED CLOUD COVER AND PRECIP.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 65 70 58 65 / 30 70 60 60
KNOXVILLE MCGHEE TYSON AIRPORT, TN 63 69 57 64 / 40 60 70 80
OAK RIDGE, TN 62 68 56 64 / 40 60 70 70
TRI CITIES AIRPORT, TN 61 69 55 62 / 60 70 70 80
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DH/SR
Hazardous weather outlook, Sep 30, 2:30 PM EST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT WED SEP 30 2015
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
330 PM EDT WED SEP 30 2015 /230 PM CDT WED SEP 30 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON THROUGH THURSDAY...
LOCALLY HEAVY RAIN WILL BE POSSIBLE TONIGHT AND THURSDAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
HEAVY RAINFALL THREAT POSSIBLE FROM FRIDAY NIGHT THROUGH SATURDAY
NIGHT DEPENDING ON THE EVOLUTION AND MERGER OF HURRICANE JOAQUIN
AND A CLOSED UPPER LOW ACROSS THE SOUTHEASTERN UNITED STATES. THE
BEST CHANCES FOR HEAVY RAIN LIE ACROSS SOUTHWEST VIRGINIA...EASTERN
MOUNTAINS...AND DOWN THROUGH SOUTHWEST NORTH CAROLINA. IF THESE
FEATURES MERGE...ANYWHERE FROM 2 TO 5 INCHES OF RAIN ARE EXPECTED
FRIDAY NIGHT THROUGH SATURDAY NIGHT WITH LOCALLY HIGHER AMOUNTS
POSSIBLE.
FLASH FLOODING AND RIVER FLOODING ARE POSSIBLE THIS WEEKEND. PLEASE
STAY TUNED FOR FURTHER UPDATES. THERE IS STILL A GOOD DEAL OF
UNCERTAINTY ON HOW THE STORM SYSTEM DEVELOPS THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND DUE TO THE POTENTIAL
OF FLOODING.
In the hours before
Special weather statement, Sep 30, 3:03 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
403 PM EDT WED SEP 30 2015
TNZ013-014-036>038-069-302045-
KNOX TN-CAMPBELL TN-ANDERSON TN-CLAIBORNE TN-GRAINGER TN-UNION TN-
403 PM EDT WED SEP 30 2015
SIGNIFICANT WEATHER ADVISORY FOR KNOX...CAMPBELL...ANDERSON...
CLAIBORNE...GRAINGER...AND UNION COUNTIES UNTIL 445 PM EDT...
AT 402 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES WEST OF
HARROGATE-SHAWANEE TO NEAR MAYNARDVILLE TO NEAR CLINTON...AND MOVING
EAST AT 20 MPH.
WINDS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...CLINTON...MAYNARDVILLE...NEW TAZEWELL...TAZEWELL...
PLAINVIEW...HARROGATE-SHAWANEE...STRAWBERRY PLAINS...HALLS...
BLAINE...LAKE CITY...NORRIS...LUTTRELL...MALONEYVILLE...BUFFALO
SPRINGS...WHITE OAK...LONE MOUNTAIN...SANDLICK...ARTHUR AND
FINCASTLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING
CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER
INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3660 8355 3621 8356 3614 8362 3614 8364
3612 8363 3610 8365 3612 8365 3612 8368
3608 8366 3609 8371 3606 8368 3596 8376
3609 8422 3628 8411 3659 8403 3658 8369
3660 8367
TIME...MOT...LOC 2002Z 282DEG 17KT 3651 8389 3629 8387 3610 8406
AMP.23Special weather statement, Sep 30, 3:50 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 PM EDT WED SEP 30 2015
TNZ013>015-037>039-069-070-073-302130-
KNOX TN-NORTH SEVIER TN-JEFFERSON TN-CAMPBELL TN-HAMBLEN TN-
CLAIBORNE TN-GRAINGER TN-UNION TN-HANCOCK TN-
450 PM EDT WED SEP 30 2015
SIGNIFICANT WEATHER ADVISORY FOR KNOX...NORTH SEVIER...JEFFERSON...
CAMPBELL...HAMBLEN...CLAIBORNE...GRAINGER...UNION...AND HANCOCK
COUNTIES UNTIL 530 PM EDT...
AT 450 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
HARROGATE-SHAWANEE TO 6 MILES EAST OF MAYNARDVILLE TO 6 MILES EAST OF
KNOXVILLE...AND MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...MORRISTOWN...SEVIERVILLE...JEFFERSON CITY...DANDRIDGE...
MAYNARDVILLE...RUTLEDGE...NEW TAZEWELL...BEAN STATION...TAZEWELL...
WHITE PINE...PLAINVIEW...NEW MARKET...BANEBERRY...
HARROGATE-SHAWANEE...STRAWBERRY PLAINS...HALLS...BLAINE...LUTTRELL
AND KODAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING
CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER
INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3660 8337 3639 8327 3638 8329 3635 8326
3632 8328 3628 8323 3630 8323 3623 8320
3580 8340 3599 8410 3603 8406 3611 8404
3619 8394 3623 8398 3630 8395 3659 8403
TIME...MOT...LOC 2050Z 278DEG 17KT 3649 8378 3627 8369 3599 8383
AMP.23Thunderstorm Wind, Grainger
- When
- September 30, 4:18 PM EST
- Where
- Grainger County, 0.89 mi SE of Blaine
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.140, -83.690
A few trees were reported down between Blaine and Rutledge.
Thunderstorm Wind, Hamblen
- When
- September 30, 4:45 PM EST
- Where
- Hamblen County, 1.31 mi WNW of Morristown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.230, -83.300
A few trees were reported down near Cherokee Park.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, September 30, 20151 death · 1 event
- Flash Flood in Maine, September 30, 2015$300,000 · 1 event
- Flooding in Maine, September 30, 2015$234,000 · 6 events
- Flooding and Coastal Flood in Massachusetts, September 30, 2015$68,000 · 23 events
- Coastal Flood in Maine, September 30, 2015$78,000 · 2 events
- Flash Flooding in Maine, September 30, 2015$65,000 · 2 events
- Strong Wind in Rhode Island, September 30, 2015$15,000 · 2 events
- Flooding in New York, September 30, 2015$10,000 · 10 events
- Hail in North Dakota, September 30, 20151.25 in hail · 4 events
- Flood in Vermont, September 30, 2015$10,000 · 1 event
- Rip Current in Puerto Rico, September 30, 20151 event
- Coastal Flood in New Hampshire, September 30, 2015$8,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597847, 597848.